Texas, 2009Lightning Strike in Texas, March 15, 2009
March 15, 2009 · NWS CRP · 1 event in 1 county or zone
A cluster of thunderstorms moved southwest to northeast across Port Aransas and Mustang Island between 1:30 PM and 3:00 PM, producing roughly 5-10 cloud to ground lightning strikes per 5 minutes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of thunderstorms moved southwest to northeast across Port Aransas and Mustang Island between 1:30 PM and 3:00 PM, producing roughly 5-10 cloud to ground lightning strikes per 5 minutes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Mar 15, 11:42 AM CST, 1 hour 11 minutes earlier.
Area forecast discussion, Mar 15, 11:42 AM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1242 PM CDT SUN MAR 15 2009
.DISCUSSION...SEE AVIATION SECTION.
&&
.AVIATION...HAVE REMOVED MENTION OF TSRA FROM VCT TAF AS UPPER
DISTURBANCE CONTS TO MOVE E AND N WITH RAIN CHCS DIMINISHING FROM
W TO E. BEST TSRAS CHCS WILL BE OVR THE GULF WATERS ALTHOUGH AN
ISOL LIGHTING STRIKE ACROSS INLAND AREAS IS NOT OUT OF THE
QUESTION AS THERE REMAINS A CHC OF SHRAS ALONG THE COAST THRU THE
AFTERNOON. DRIER AIRMASS WILL FILTER ACROSS S TX IN THE WAKE OF
THE DISTURBANCE TONIGHT...HOWEVER RESIDUAL LOW LEVEL MOISTURE WILL
LEAD TO MVFR CIGS ALONG WITH POSSIBLE BRIEF IFR CIGS AND MVFR
VSBYS AS PATCHY FOG DVLPS. VFR CONDITIONS ARE EXPECTED BY 13 TO
16Z ON MON.
&&
.PREV DISCUSSION... /ISSUED 1156 AM CDT SUN MAR 15 2009/
DISCUSSION...ALTHOUGH THE UPPER LEVEL JETS RRQ IS CURRENTLY IN A
MORE FAVORABLE POSITION FOR E PORTIONS OF S TX AND A TROPICAL
CONNECTION FROM THE PAC IS STILL STREAMING OVRHEAD WITH A VORT MX
TO THE SW OF THE AREA MOVG NE...THE UPPER JET AND ASSOCIATED UPPER TROF
AXIS WILL CONT TO SHIFT E AND N...THUS PLACING THE BETTER DYNAMICS
FARTHER E WITH TIME. IN ADDITION...AN INVERTED TROF AXIS LOCATED
OFFSHORE IS A BETTER FOCUS FOR CONVECTION FOR THE REMAINDER OF THE
AFTERNOON. THEREFORE HAVE LOWERED THE POPS ACROSS THE
LAND AREAS BUT AM MAINTAINING CHC POPS FOR AREAS CLOSER TO THE
COAST AND CATEGORICAL POPS OFFSHORE CLOSER TO THE SFC TROF...FOR THE
AFTERNOON. ALSO HAVE TRENDED THE 00Z TO 06Z POPS DOWN AS A RESULT.
UPDATES WILL BE OUT SHORTLY.
PREV DISCUSSION... /ISSUED 936 AM CDT SUN MAR 15 2009/
DISCUSSION...FORECAST LOOKS ON TRACK WITH THE HIGHEST POPS ACROSS
THE E CWA DUE TO AMPLE MOISTURE AND ENERGY ALOFT MOVG ACROSS S TX.
RADAR TRENDS ARE SHOWING AN INCREASE IN SHRA ACTIVITY ACROSS THE
SRN CWA WITH THE ACTIVITY ACROSS THE NE CWA NOW EXITING THE AREA.
AM EXPECTING INCREASED ACTIVITY ACROSS MUCH OF THE ERN HALF OF THE
CWA OVR THE NEXT FEW HOURS AS THE UPPER LEVEL ENERGY MOVES ACROSS
THE AREA. NO MAJOR CHANGES TO THE FCST EXCEPT TO REMOVE MORNING
WORDING FROM THE ZONE FORECAST. SEE ALSO THE AVIATION DISCUSSION.
AVIATION...THERE IS A SLIGHT CHC FOR TSRAS ACROSS THE EASTERN
PORTIONS OF S TX AND TOWARD THE COAST DUE TO A DISTURBANCE MOVG
ACROSS THE REGION...HOWEVER MOST OF THE CONVECTION IS EXPECTED TO
BE SHRAS RATHER THAN TSRA. HAVE UPDATED ALI...VCT AND CRP TAFS TO
INCLUDE MENTION OF SHRAS AND CBS. HAVE MENTIONED TSRA IN VCTS
TAF DUE TO PROXIMITY TO BETTER UPPER DYNAMICS AND INSTABILITY.
PREV DISCUSSION... /ISSUED 603 AM CDT SUN MAR 15 2009/
DISCUSSION...SEE AVIATION DISCUSSION BELOW.
AVIATION...
ANTICIPATE MVFR CONDTIONS TODAY KCRP AND KVCT WITH WEAK
ISENTROPIC UPGLIDE AND OCCASIONAL RAIN...WITH VFR CONDITIONS AFTER
22Z WHEN RAIN TAPERS OFF. FARTHER WEST...EXPECT THE POSSIBLITY OF
MVFR CIGS IN AREAS OF RAIN AT KALI...WITH VFR CONDTIONS TODAY AT
KLRD. AT THIS TIME...WILL HAVE THE MAIN PORTION OF THE RAINFALL
BETWEEN 14Z AND 01Z...WITH NO RAINFALL MENTIONED AT KLRD. DRIER
BOUNDARY LAYER AND LIGHT WINDS MEAN THAT FOG WILL BE POSSIBLE
TONIGHT AOB 06Z. AT THIS TIME...LOWEST VISIBILITIES FORECAST ARE 1SM
AT KALI BY 09Z...2SM AT KVCT AROUND 08Z...AND 4SM AT KCRP AOB 09Z.
PREV DISCUSSION... /ISSUED 422 AM CDT SUN MAR 15 2009/
SHORT TERM (TODAY THROUGH MONDAY)...MAIN ISSUE IS THE RAIN
POTENTIAL TODAY AND TONIGHT...AND HOW WARM IT WILL GET TODAY BASED
ON HOW QUICK RAIN MOVES ACROSS AND CLOUDS CLEAR OUT. ECHOES WITH A
FEW LIGHTNING STRIKES ARE STARTING TO SHOW UP ON RADAR OVER THE
NORTHERN BRUSH COUNTRY AND AS JET COMES CLOSER...DO EXPECT RAIN TO
SPREAD EAST...SO HAVE LIKELY POPS ALONG THE COAST WHERE MOISTURE
IS BEST (CATAGORICAL POPS IN GULFMEX) THEN DECREASE OVER AREAS
WHERE MOISTURE IS MORE LIMITED. THUS...HAVE A PRETTY GOOD POP
GRADIENT OVER THE AREA TODAY (80S IN GULFMEX AND 20S OUT NW). STILL
SHOWING POTENTIAL FOR SOME CLEARING LATE IN THE AFTERNOON (LIKE
YESTERDAY) OUT WEST...SO WENT WITH SOME CLEARING AND THEREFORE
WHERE AREAS GET SOME SUN THINGS WILL WARM UP WHILE NEAR COAST
THINGS SHOULD REMAIN COOL. THUS...BIG GRADIENT IN TEMPERATURES
TOO. EXPECT RAIN TO END BY MIDNIGHT BUT DID KEEP SOME SMALL POPS
IN THE GULF. LIGHT NORTHERLY WINDS AND GOOD RADIATIONAL COOLING
OVER THE WET GROUNDS SHOULD LEAD TO SOME FOG...BUT IF WINDS UP
ENOUGH FROM THE NORTH (I.E. MORE THAN A FEW MPH)...DRIER AIR COULD
HELP LIMIT IT THUS FOR NOW ONLY WENT WITH PATCHY FOG. SHOULD SEE
SOME SUN FOR A CHANGE ON MONDAY...WITH MUCH WARMER TEMPERATURES.
OVERALL...STAYED CLOSER TO THE MAV-MOS NUMBERS (AND UNDERCUT THEM
IN SOME LOCATIONS) RATHER THAN THE WARMER NAM-MOS.
MARINE (TODAY THROUGH MONDAY)...AS UPPER LEVEL JET APPROACHES
TODAY...EXPECT RAIN TO BEGIN TO ENCOMPASS WATERS WITH A SLIGHT
CHANCE FOR THUNDERSTORMS. RAIN WILL TAPER OFF LATE TODAY WITH
STILL A CHANCE FOR PRECIP MAINLY THIS EVENING BEFORE DRIER AIR
MOVES IN AND ENDS THE RAIN. GENERALLY WEAK OFFSHORE FLOW THROUGH
MONDAY OUTSIDE OF ANY THUNDERSTORMS.
LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...THE MEDIUM RANGE
SOLUTIONS SHOW FLAT UPPER RIDGE BUILDING IN LEADING TO ZONAL FLOW
ALOFT ACROSS SOUTH TEXAS MONDAY THROUGH WEDNESDAY. THIS WILL LEAD TO
A DRY/SUBSIDENT AIRMASS THROUGH MIDWEEK WITH TEMPERATURES
PROGRESSIVELY WARMING WITH COOL TEMPERATURES AT NIGHT. SFC ONSHORE
FLOW IS EXPECTED BY MONDAY AFTERNOON AS SFC HIGH SHIFTS EASTWARD.
GRADIENT IS EXPECTED TO REMAIN FAIRLY WEAK THROUGH MIDWEEK.
PRESSURES LOWER OVER WEST TEXAS AND THE PANHANDLE LEADING TO
MODERATE ONSHORE FLOW BY WEDNESDAY. SWLY WINDS IN THE 850MB LAYER
WILL ALLOW THE BULK OF BOUNDARY LAYER TO REMAIN DRY. RIDGE DOES
AMPLIFY OVER THE AREA BY THE END OF THE WEEK ALLOWING ABOVE SEASONAL
TEMPERATURES TO CONTINUE. GFS INDICATES NORTHERN TIER TROF MOVING
INTO THE GREAT LAKES REGION WITH ATTENDANT WEAK SFC FRONT MOVING
INTO THE NORTHERN HILL COUNTRY. ECMWF BRINGS THIS FEATURE ONLY TO
THE RED RIVER THURSDAY. AT THIS TIME WILL ELECT TO THROW TOKEN 10
POPS ACROSS THE NORTHERN PORTIONS OF THE CWA FOR THURSDAY. ECMWF/GFS
SHOW WEAK DISTURBANCE MIGRATING THROUGH THE RIDGE ON SATURDAY.
BOUNDARY LATER MOISTURE DOES INCREASE AHEAD OF THE DISTURBANCE BUT
THEIR SEEMS TO LACK OF DYNAMICS. CONFIDENCE IS VERY LOW OF ANY
PRECIPITATION OCCURRING WITH THIS WEAK PERTURBATION NEXT WEEKEND.
CLOUD COVER WILL INCREASE NEXT WEEKEND...BUT WILL HARDLY PUT A DENT
IN ABOVE NORMAL TEMPERATURES.
SCC/70
&&
.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI 55 48 76 57 79 / 40 30 10 10 0
VICTORIA 56 46 76 53 79 / 30 20 10 0 10
LAREDO 66 52 83 61 86 / 10 10 10 0 0
ALICE 57 48 78 52 82 / 30 20 10 0 0
ROCKPORT 55 50 74 60 77 / 50 30 10 10 0
COTULLA 67 45 81 53 85 / 10 10 10 0 0
KINGSVILLE 58 47 75 53 82 / 30 20 10 0 0
NAVY CORPUS 58 51 73 60 76 / 50 30 10 10 0
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
TE/81...SHORT TERM
JV/71...LONG TERM
Hazardous weather outlook, Mar 15, 4:50 AM CST, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
550 AM CDT SUN MAR 15 2009
GMZ230-235-250-255-270-275-TXZ229>234-239>247-161100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
550 AM CDT SUN MAR 15 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
OTHER THAN A POSSIBLE LIGHTNING STRIKE FROM ANY SHOWERS TODAY...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
GW/SCC
Lightning, Nueces
- When
- March 15, 12:53 PM CST
- Where
- Nueces County, 1.21 mi S of Port Aransas Arpt
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 27.803, -97.076
A 63 year old man was struck and killed by lightning on Mustang Island Beach near Port Aransas.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Georgia, March 15, 2009$127,000 · EF0 · 2 events
- Debris Flow in Alabama, March 15, 2009$100,000 · 1 event
- Heavy Snow and High Wind in Washington, March 15, 2009$30,000 · 62 kt wind · 5 events
- Dust Storm in Washington, March 15, 2009$30,000 · 1 event
- Winter Storm in Montana, March 15 to 17, 20099 events
- High Wind in Oregon, March 15, 200974 kt wind · 4 events
- Winter Storm and Heavy Snow in Montana, March 15 to 16, 20093 events
- Heavy Snow in California, March 15 to 16, 20093 events
- High Wind in Oregon, March 15, 200955 kt wind · 2 events
- Heavy Snow in Oregon, March 15 to 16, 20091 event
- Winter Storm in Montana, March 15 to 17, 20091 event
- High Wind in Washington, March 15, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150532.